A year ago my annual ECG showed moderately impaired LV systolic function. My Consultant reported that my latest ECG today is designated moderate/severe. This came as something of a surprise because since I retired almost a year ago (I am in my 67th year) I have been walking on average about 6 miles a day (double my daily pre retirement distance) and only occasionally feeling slightly fatigued, in addition I can often be found moorland walking up stiff gradients without experiencing acute shortness of breath. The only time that I am inconvenienced occurs when I climb a long flight of steps (a sports stadium for example), when my legs can feel a little leaden at the top of the climb.
During today's consultation I was assured that there was no immediate cause for concern and the fact that I could carry out my current level of activity wihout noticeable inconvenience was cause for optimism. There were several further levels of medication and treatments that could be implemented if deterioration progressed further. My current medication comprises: Enalapril 20mg, Bisoprolol 2.5mg, Warfarin 5mg - I was taken off Amiodarone 100mg a year ago.
My question to forum members really boils down what information I should seek from the Consultant in order to keep abreast of what exactly is happening to my cardio function and furthermore, to understand the options open to me - how for instance do I conduct my activities in order to achieve the optimum outcome.
By asking your help I hope that I can at least be in a position to put salient questions to my Consultant at the next appointment in six months time.
1) Forget about your legs... this is not heart related. Short of breath is the indicator.
2) Ask for your ejection fraction, this is a way to measure the situation of your systolic function. Normally it is measured with an echo. Also important are the sizes of your heart chambers.
3) Reduce salt intake.
4) Comply with your medication.
It seems that you are on warfarine for near 20 years now.. If so, discuss with your cardiologist the convenience of switching to some of the new anti-coagulants. A well known long term side effect of Warfarine is calcification of your arteries and valves which can affect your heart.
Thank you for your welcome contribution to my enquiry. I note your initial comment regarding the fatigue experienced in my legs when climbing multiple steps, as in my stadium example. I am nevertheless surprised that you consider this not to be heart related because, as you point out, it is not accompanied by shortage of breath.
I have taken the liberty of including here a reference to fatigue related to CHF (Congestive Heart Failure) - it states under the following heading:
Impaired left ventricular function (Decreased ejection fraction)
In people with CHF, fatigue usually occurs during physical activity because active muscles need more blood and the malfunctioning heart cannot pump enough. A common clinical measurement of the pumping action of the heart is the ejection fraction (EF). CHF patients with systolic heart failure can have a decreased ejection fraction of less than 50%.
I gather from what I was told at the latest Consultation yesterday that my ejection faction has fallen and is less than 50%. This raises the dilemma of ascertaining just how how hard I continue to exercise my body in these circumstances. My Consultant has indicated so far that I should maintain my present walking/hiking commitments as I am able to climb quite severe gradients without shortness of breath - and even after I establish the precise ejection readings the advice may still remain the same as it is primarilly patient specific rather than determined by the statistics.
I would however, still appreciate further learned comments on this aspect of the condition.
I have taken special note of your other advice and will certainly take up the question of an INR substitute at the earliest opportunity. In my trawls through various web sites I have also uncovered evidence of the side effects of Bisoprolol with which I can now relate but had hitherto been obscure.
Probably I have a problem with the meaning of words (I am not English native).
I Associated "leaden legs" a sort of pain in the legs while fatigue it is defined in Medline as "lack of energy and motivation"
In August this year I had a EF of 17-20% and I really have fatigue... and short of breath (particularly standing still).
If you want peace of mind on your exercise, I suggest to ask for an stress test to determine what are the heart rate which are save for you to exercise. Then using a pulsometer, you can be sure that you do not over due it.
Another easy way is to be sure that whatever effort you are doing, you are still able to speak normally. If you workout alone, you can try to sing aloud.. as long as you are able to sing, you should be OK.
At this time, there are no warfarin substitutes approved by the FDA for use with mechanical valve patients. There are some anecdotal accounts of the newer anticoagulants' having been used off-label for this, with disastrous results. I think it will be a while before we see a good warfarin replacement for mech valve patients. The newer anticoagulants that are out now are being used for other indications, like atrial fibrillation, deep vein thrombosis, and post-orthopedic surgery.
I am amazed at your great physical strength. I was still running for exercise and weight control up to the age of 67 when I had mitral valve repair and a mini-maze to treat my AFib. The valve repair worked the maze didn't.
I have been using Warfarin for at least 15 years and have rejected use of some of the modern anti-coags because of cost and their questionable safety. I will ask my cardiologist about warfarin when I'm in for my 6 mo check up next week.
My EF is about 65, so that''s not my problem, but I am in permanent AFib and take beta and calcium channel blockers. I get tired legs easily, and do not run any longer. I think that and fatigue go along with AFib and the associated meds.
Thank you jrbon, skydnsr and Jerry_NJ for each of your contributions since my last post on 1st Feb. My formerly scant acquaintance with LV systolic dysfunction is being improved by your helpful comments. In addition, my recent exploratory sorties into various web sites have also aided a deeper understanding of a medical condition to which I had previously devoted only limited attention – medical terminology being an immediate discouragement to many assiduous enquiries.
Then there are those ubiquitous statistics to confront. They resonate through the modern era like panaceas for whatever; whether its football fumbles or the incidence of flu. But you and I know that our own statistics are just that; personal. We want an interpretation that provides an accurate insight into our own condition. The Consultant also knows that, yet he/she has to formulate medical strategy largely based on global statistical inferences.
The outcome of this disjunction between individual and universal statistics is characterised by the Consultant’s desire to monitor progress towards thresholds that determine a work plan. On the other hand we want a certain trajectory and timescale that determine a life plan.
It is a conundrum that will occupy my mind from time to time over the next six months before I am due another check-up, in the hope that I can find a form of words that will elicit the data I need to make various human judgements – I shan’t be able however, to match the quality of the Consultant’s judgements - he enjoys a professional detachment that I cannot possibly match.
In the meantime members learned comments remain openly invited.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.